Choline on the Brain? A Guide to Choline in Chronic Fatigue Syndrome
http://phoenixrising.me/research-2/the-brain-in-chronic-fatigue-syndrome-mecfs/choline-on-the-brain-a-guide-to-choline-in-chronic-fatigue-syndrome-by-cort-johnson-aug-2005
Discuss the article on the Forums.

Bisoprolol for high heart rate?

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by Old Bones, Apr 1, 2016.

  1. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,913
    I just returned from my monthly doctor's appointment. I went armed with six weeks' worth of HR and BP statistics presented in graphic form. My doctor seemed shocked at the numbers; in particular, how high my HR goes while doing the basics, and how low my blood pressure is. I was surprised she didn't seem concerned about pulse pressures ranging from 11 to 56. But, she did ask to keep the charts for "bedtime reading", allowing her to study them in more detail. I'm fortunate to have a very dedicated doctor.

    She is no longer willing to defer putting me on medication to lower my heart rate. She asked that I consider three medications before my next appointment. It seems her first choice would be Bisoprolol (1.25 mg). The other two are Metaprolol and Diltiazem (no doses mentioned).

    Does anyone have experience with these medications? Any ideas which one would be most suitable for someone with histamine issues?
     
  2. Sushi

    Sushi Moderation Resource Albuquerque

    Messages:
    14,573
    Likes:
    22,017
    Albuquerque
    Two of them are beta blockers and the third, diltiazem, is a calcium channel blocker. Did your doc give you her thoughts on why she preferred Bisoprolol? I have taken a couple of beta blockers and also diltiazem, but it is so very individual how each of us responds. Beta blockers do apparently degranulate histamine but others may know more about this.

    The dilemma is that while all 3 of these meds should lower your HR, they will likely lower your BP too.
     
    Old Bones likes this.
  3. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,913
    The only thing she mentioned is that she has many patients who are taking Bisoprolol with no problems. But, as far as I am aware, her practice includes only one other ME/FM patient. So, as usual, I may be the anomaly.

    I am aware of the BP dilemma -- one of the reasons why I have been reluctant to take medications such as these. And, although my upright HR is very high, my resting HR (if I pace appropriately) is as low as 50 bpm.
     
  4. ryan31337

    ryan31337 Senior Member

    Messages:
    460
    Likes:
    1,013
    South East, England
    Hi @Old Bones,

    I take Bisoprolol 1.25mg twice daily. Unless its purely coincidental I have found it helpful, my OI (POTS) response has reduced greatly - though I think my blood volume going up and the ability to do a little more activity has contributed to this improvement too. My opinion is that its one big interlinked system, by tipping the balance in your favour a little with the beta blockers other stuff can be better regulated and things begin to fall into place. I've noticed a more immediate improvement in GI symptoms too, which was really welcome as it'd been a relentless downward spiral for over a year despite strict diets.

    As far as side effects go, I get some minor tinnitus (the first few nights in bed I spent ages hunting in the dark for a buzzing noise!!). It tends to make me a bit spaced out and tired for an hour after taking, less of a problem if I am up and moving around for that period. I do have the heart rate dipping into the 30's so maybe its worse for me. I have heard about the histamine issue, perhaps a big issue for MCAS patients but worth a shot if not that bad?
     
  5. Sushi

    Sushi Moderation Resource Albuquerque

    Messages:
    14,573
    Likes:
    22,017
    Albuquerque
    I have a similar issue. I sent you a PM.
     
    Old Bones likes this.
  6. ryan31337

    ryan31337 Senior Member

    Messages:
    460
    Likes:
    1,013
    South East, England
    From what I gather the doctors like it because it is modern and more 'selective' to the cardiac receptors than something old school like Propranolol, so will cause fewer side effects. It's up to you if you want to believe the marketing on anything deemed 'selective' ;)

    Re the bradycardia: I can only only speak from my experience with a heart rhythm specialist, he wasn't at all concerned about the slow heart rate provided you're not passing out or in pain from it.
     
    Old Bones likes this.
  7. Research 1st

    Research 1st Severe ME, POTS & MCAS.

    Messages:
    697
    Likes:
    2,302
    For transparency I should point out I have two diseases. ME + POTS.

    I would recommend trying Ivabradine if you have POTS. I say that as I don't know if it's allowed to reduce pulse rate, outside of POTS in people who don't have heart failure/angina. If you have access to a cardiologist maybe you could ask if you're curious.

    I found Beta Blockers for POTS made me too S.O.B, including Bisoprolol. It was the 'best' out of the beta blocker bunch though.

    The advantage of Ivabradine is it's a rate blocker but not a beta blocker, it thus doesn't really affect cardiac output, which in ME CFS, is rather essential if you're severely affected. It also doesn't or shouldn't drop your BP.

    Edit: If your doctor is surprised at your high pulse rate, why haven't they booked you a TILT test to rule out POTS? Have you had a 24hr ECG holter monitor fitted? BTW you can get 5-day ECG's as well.

    1) Have you had 24hr Urine Sodium test? POTS patients can run low 'normal' Sodium.
    2) Have you had a Renin/Aldosterone test? POTS patients can have Paradoxical finding.

    The two above are often abnormal in POTS, so if you are too sick, or can't get a TILT test, see if your results above correlate with POTS research findings, making the possibility perhaps greater or otherwise.

    Hope that helps.
     
    ahimsa and Old Bones like this.
  8. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,913
    @Research 1st Thanks for providing additional things for me to consider before my next appointment. I'm not sure many local doctors are aware that a POTS clinic opened in my city only a few months ago. For now, I've made a conscious decision not to inform my doctor about the clinic. It is affiliated with a cardiac rehab facility that emphasizes exercise as an important component of treatment. I don't want to be one of the first "ME guinea pigs" at this clinic, and thought I might get more appropriate advice if I waited until they gain a bit more experience. So far, my dealings with medical specialists unfamiliar with ME have been pretty disastrous.

    Although my past autonomic issue (neurally mediated hypotension) was clinically diagnosed, the suspicion of POTS is more recent (approx. three years), based on symptoms and repeated Rusko tests at home (poor man's tilt table test).

    I did have a 24hr holter monitor three years ago which was interpreted in the context of heart disease rather than OI. Perhaps it is time for another. I'm not aware of the other two tests you mentioned.

    With respect to beta blockers making you "too S.O.B.", are you saying what I think you are? For me, S.O.B. is an acronym for only one phrase -- definitely not a label I'd want used to describe me!
     
    ahimsa likes this.
  9. CFS_for_19_years

    CFS_for_19_years Hoarder of biscuits

    Messages:
    2,040
    Likes:
    5,172
    USA
    I can answer that.

    SOB in medicalese usually stands for Shortness Of Breath, also known as dyspnea.

    DOE stands for Dyspnea On Exertion, in case you ever see that in your chart (it's in mine).
     
    ryan31337, ahimsa and Old Bones like this.
  10. ahimsa

    ahimsa Rarely on PR now

    Messages:
    1,847
    Likes:
    4,287
    I'm glad I'm not the only one who has trouble with medical acronyms!

    In my first few years of illness I saw SOB written on my chart a few times. I knew it could not possibly stand for "son of a b*****"! But what did it mean? Crying? But I had not cried during those tests, so why was it there?

    It was much later that I figured out SOB = short of breath/dyspnea.
     
    Old Bones likes this.
  11. Nemesis

    Nemesis

    Messages:
    39
    Likes:
    13
    Bisoprolol caused me partial hearing loss and went bad for my Vasco dilation, caused me cold fingers
     
    sb4 likes this.

See more popular forum discussions.

Share This Page